Alert archive / South Dakota / High Wind Watches in 2008
High Wind Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this high wind watch at Oct 25, 2008, 1:41 PM CDT for 4 states. It took effect at Oct 26, 2008, 9:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 25, 2008, 1:41 PM CDT (18:41 UTC)
- In effect from
- Oct 26, 2008, 9:00 AM CDT
- Expired
- Oct 26, 2008, 3:49 AM CDT
- In force
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 251841 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 141 PM CDT SAT OCT 25 2008 .A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA TONIGHT WITH STRONG NORTHWEST WINDS EXPECTED BEHIND THE FRONT LATE TONIGHT THROUGH SUNDAY. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-260245- /O.NEW.KFSD.HW.A.0001.081026T1400Z-081027T0100Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...GREGORY... BURKE...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD... MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 141 PM CDT SAT OCT 25 2008 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. NORTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 50 TO 55 MPH...CAN BE EXPECTED THROUGHOUT THE DAY ON SUNDAY...WITH THE STRONGEST WINDS FROM MID MORNING THROUGH LATE AFTERNOON. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$
2 follow-up statements
000 WWUS73 KFSD 260149 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 849 PM CDT SAT OCT 25 2008 .A COLD FRONT WILL MOVE SOUTH ACROSS THE AREA TONIGHT. STRONG NORTHWEST WINDS WILL INCREASE BEHIND THE FRONT AND REMAIN STRONG THROUGHOUT THE DAY ON SUNDAY. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-261000- /O.CON.KFSD.HW.A.0001.081026T1400Z-081027T0100Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...GREGORY... BURKE...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD... MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 849 PM CDT SAT OCT 25 2008 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING. NORTHWEST WINDS OF 30 TO 40 MPH...WITH GUSTS TO 50 TO 55 MPH... CAN BE EXPECTED THROUGHOUT THE DAY ON SUNDAY...WITH THE STRONGEST WINDS FROM MID MORNING THROUGH LATE AFTERNOON. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ BT
000 WWUS73 KFSD 260849 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 AM CDT SUN OCT 26 2008 .VERY STRONG NORTHWEST WINDS WILL DEVELOP THIS MORNING...AND DECREASE THIS EVENING...AS COLDER AIR MOVES INTO THE AREA. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-261700- /O.UPG.KFSD.HW.A.0001.081026T1400Z-081027T0100Z/ /O.NEW.KFSD.HW.W.0005.081026T1400Z-081027T0100Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE... LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...GREGORY... BURKE...WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD... MADISON...FLANDREAU...CHAMBERLAIN...KIMBALL...PLANKINTON... WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA...EMERY...SALEM... CANISTOTA...BRIDGEWATER...MONTROSE...SIOUX FALLS...WAGNER... PLATTE...LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT... PARKSTON...FREEMAN...MENNO...TRIPP...PARKER...CENTERVILLE... MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA... HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 349 AM CDT SUN OCT 26 2008 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH IN MUCH OF THE AREA BY MID MORNING...AND THEN DECREASE BY SUNSET. A FEW GUSTS OF 55 TO 60 MPH ARE POSSIBLE. IF YOU ARE TRAVELING...BE ALERT TO THE POSSIBILITY OF DEVELOPING HIGH WINDS WHICH COULD CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE IF YOU ARE NOT CAREFUL. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ RYRHOLM
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind watch went out at Oct 25, 10:10 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 25, 10:10 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1010 AM CDT SAT OCT 25 2008 .DISCUSSION... SOME PATCHY FOG PERSISTS NR SPW AT 15Z BUT SHUD QUICKLY DISSIPATE AS SWLY FLOW MIXES OUT LOW LEVELS. SHUD WARM UP NICELY AND MIX OUT A LTL BETTER THAN PREV FCST. CUD SEE MARGINAL WND ADVY CRITERIA THIS AFTN W OF JAMES RVR...BUT WL NOT ISSUE ADVY ATTM. HAVE BUMPED UP TEMPS A FEW DEG ESPEC W WHERE HIGHS MAY HIT 70. && .AVIATION... VFR THRU 12Z SUN. GUSTY WEST WNDS OF 20 TO 35 MPH DEVELOPING W OF I29 THIS AFTN AND THEN DECREASING DURING THE EVE. STG NW WINDS WL DEVELOP AGAIN LATE TONIGHT. && .PREVIOUS DISCUSSION... CLD CVR OTHER THAN CI WILL MOVE EWD OUT OF ERN PART OF FCST AREA BY 15Z OR SO. OTRW GNLY A FEW HI CLDS TDA WITH A FEW SCT MID CLDS DVLPG THIS AFTN...CLD CVR WILL BE THIN ENUF AND DOWN ENUF FOR MOSUNNY. TEMPS WILL BE MILD...PRETTY CLOSE TO GUIDNCE HIGHS OR A TAD WARMER IN SOME CASES. CDFNT SHUD MOVE SWD/SEWD ACRS FCST AREA TNGT AS WE HAVE BEEN GOING FOR. TIMING WILL BRING DECENT COLD ADVECTN BCMG STGR 06Z-12Z. THO AIR WILL BE GETTING PRETTY WELL MIXED...STG WNDS DVLPG UPSTAIRS WILL NOT REALLY BE COUPLED TILL WNDS START TO GET STG SUN MRNG. THUS SFC TEMPS WILL GET A LTL CHC TO COOL FROM WHAT WUD OTRW BE MILD MIXED LEVELS LATE TNGT...THEN WARMING SUN MRNG WITH INCRG MIXG AND SOME HEATING DESPITE COLD ADVECTN...SO DO NOT QUITE LOOK FOR FALLING TEMPS THRU THE DAY SUN...THO HIGHS SHUD BE REACHED ARND NOON OR SHORTLY THEREAFTER...THEN TEMPS WILL LEVEL OFF...START TO FALL SLOWLY...THEN OF COURSE FALL MORE RPDLY AS SUNSET APPROACHES. MEANWHILE...AN ASSORTMENT OF MID AND HI CLDS WILL SPREAD OVER AREA IN STG WNWRLY/NWRLY FLOW ALF...BUT CURRENT THOUGHTS KEEP ANY SC N AND NE OF FCST AREA...ESPLY ANY SOLID LOW DECK. THUS NO PCPN AND PRBLY NO WORSE THAN PTCLDY SUN INTO SUN EVE. NOW TO WINDS...STG WINDS ALOFT WILL MIX DOWN LATE SUN MORNING AND GET REALLY STG BY THE START OF SUN AFTN. WIND ADVY A GIVEN TO BE NEEDED BUT WILL NOT ISSUE YET THIS FAR AHEAD...LATE IN 3RD PD...AS BETTER ISSUANCE WILL COME THIS AFTN WHEN TIMING OF THE VERY STG WNDS AND STRENGTH BCM BETTER DEFINED. DO NOT THINK WE WILL REACH HI WIND WARNING CRITERIA AS APPARENTLY OVERDONE FWC GUIDNCE SHOWS. WINDS SHUD TAPER OFF STEADILY SUN EVE. REST OF FCST PRETTY BORING. HOW MANY WAYS CAN U SAY GOING MILD AND DRY AFTER A COLD BUT CALMING MON? CURRENT HI TEMPS PROJECTIONS FOR LATER IN THE WEEK GOING INTO THE 50S AND EVENTUALLY SOME 60S WEST AND SOUTH LOOK A LITTLE CONSERVATIVE...BUT WILL LEAVE ALONE FOR NOW. THE EARLIER KINK IN THE WARMING PD PRESENTED BY 12Z ECMWF IN THE FORM OF A BRIEF MODERATELY COLD SHOT FOR THU HAS GONE BYE BYE WITH THE 00Z RUN. DONT SEE ANY PCPN THREAT ON ANY MODEL THRU FCST PD. IN FACT GFS KEEPS THIS REGIME GOING AS FAR AS U CAN SEE...TO DAY 16. CONSIDERING TIME OF YEAR AND JUST FINISHED HEAVY RAIN EVENT...I DONT THINK ANYONE WILL BE COMPLAINING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Oct 25, 5:08 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 508 AM CDT SAT OCT 25 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 508 AM CDT SAT OCT 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG NORTHWEST WINDS ARE EXPECTED TO REACH SPEEDS OF 30 TO 40 MPH SUNDAY AFTERNOON. GUSTS MAY EXCEED 45 MPH...ESPECIALLY FROM BROOKINGS SOUTH DAKOTA ACROSS SOUTHWEST MINNESOTA...AND INTO THE GREAT LAKES AREA OF NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
Nearby
High Wind Watches in South Dakota, 2008High Wind Watches in Iowa, 2008High Wind Watches in Minnesota, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.